Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Lincoln, IL

June 9, 2005Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 9, 2005, 2:34 AM CDT for Sangamon County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 2:34 AM CDT (07:34 UTC)
Expired
Jun 9, 2005, 3:33 AM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090735
SVRILX
ILC167-090830-
/O.NEW.KILX.SV.W.0093.050609T0734Z-050609T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
234 AM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 330 AM CDT

* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AUBURN...OR ABOUT 18 MILES SOUTH OF
  SPRINGFIELD...AND WAS MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIVERNON
  CHATHAM
  PAWNEE
  SPRINGFIELD

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3967 8990 3953 8973 3955 8955 3978 8955

$$

HJS
2 follow-up statements
000 
WWUS53 KILX 090755
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
255 AM CDT THU JUN 9 2005

ILC167-090830-
/O.CON.KILX.SV.W.0093.000000T0000Z-050609T0830Z/
SANGAMON-
255 AM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM CDT FOR
SANGAMON COUNTY...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR DIVERNON...OR ABOUT 15 MILES SOUTH
OF SPRINGFIELD...MOVING EAST AT 15 MPH. 

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  CHATHAM.
  DIVERNON.
  SPRINGFIELD.
  PAWNEE.
  ROCHESTER.

OTHER LOCATIONS AFFECTED INCLUDE...GLENARM...SHERMAN AND RIVERTON.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3988 8998 3953 8973 3955 8955 3991 8945

$$

SMITH
000 
WWUS53 KILX 090833
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
333 AM CDT THU JUN 9 2005

ILC167-090843-
/O.EXP.KILX.SV.W.0093.000000T0000Z-050609T0830Z/
SANGAMON-
333 AM CDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SANGAMON COUNTY EXPIRED AT 330
AM CDT...

AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY 
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 3988 8998 3953 8973 3955 8955 3991 8945

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:45 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 8, 10:45 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 PM CDT WED JUN 8 2005

.DISCUSSION...
MINOR UPDATE TO THE FORECAST OVERNIGHT TO LOWER CONVECTION CHANCES
TO 30% OVER EASTERN IL WHILE KEEPING 40% WEST OF I-57. PARTLY TO
MOSTLY CLOUDY SKIES WITH LOWS FROM 65 TO 70 DEGREES WITH SOUTH TO SE
WINDS 5 TO 10 MPH.

AN MCS SENT A SQUALL LINE SE THROUGH CENTRAL/SE IL BETWEEN 1 AND 7
PM WITH A FEW AREAS OF SEVERE WIND DAMAGE. CONVECTION FROM THIS MCS
HAS MOVED INTO FAR SOUTHERN IL...SE MO AND WESTERN KY WITH CLOUD
COVER DECREASING OVER CENTRAL IL. ANOTHER MCS WAS OVER EAST KS AND
NW MO AND AND DEVELOPING NE INTO SOUTHERN IOWA ON THE NOSE OF A LOW
LEVEL JET. CONVECTION JUST WEST OF KIRKSVILLE MO AND OTTUMA IOWA.

SURFACE MAP HAS 1000 MB LOW PRESSURE OVER SOUTHERN LAKE WINNIPEG
WITH A COLD FRONT EXTENDING SOUTH TO A 1002 MB LOW OVER CENTRAL KS.
WIDESPREAD RAIN AVERAGING A QUARTER TO A HALF INCH FROM MCS OVER
CENTRAL IL THIS AFTERNOON AND EARLY EVENING HAS COOLED TEMPS TO
AROUND 70F AND A FEW DEGREES FROM THE DEWPOINTS. TEMPS TO SETTLE
TOWARD THE DEWPOINTS IN THE MID TO UPPER 60S AND COULD ALLOW PATCHY
FOG TO DEVELOP WITH FAIRLY LIGHT SSE WINDS. RUC SHOWS QPF MOVING
INTO NW IL LATER TONIGHT FROM THE IL RIVER NW FROM MCS WEST OF IL
WHILE NAM IS FAIRLY DRY. WILL KEEP A CHANCE OF CONVECTION LATER
TONIGHT ESPECIALLY WESTERN AREAS.

&&

.PREV DISCUSSION...
PROBLEM TODAY IS THE MCS TODAY AND LITTLE CHANGE IN THE LONG TERM.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MSAS DATA SHOWS VERY UNSTABLE AIRMASS AHEAD OF APPROACHING MCS.
STRONG COLD POOL DEVELOPED BEHIND IT. SEVERE POTENTIAL WITH BOW ECHO
ON FORWARD EDGE OF LINE THAT INTERSECTED WITH OUTFLOW BOUNDARY THAT
PUSHED SOUTH FROM NORTHWEST IL STORMS.

NO CHANGES THROUGH FRIDAY...AS FRONT STAYS WEST OF AREA. DID NOT
CHANGE POPS AS UNSTABLE TROPICAL AIRMASS REMAINS IN REGION.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO CHANGES IN SITUATION THROUGH MONDAY. FOR TUESDAY, THE GFSLR
FINALLY BRINGS A SIGNIFICANT FRONT THROUGH STATE AND INTO THE EAST
COAST BY WEDNESDAY. FOREIGN MODELS ALL DO NOT DRIVE THE FRONT THAT
FAR AND WITH BERMUDA HIGH ANCHORED IN SOUTHEAST US, FEEL THE
AGGRESIVE FRONTAL MOVEMENT IS WAY OUT OF LINE. THEREFORE MODIFIED
WINDS ON TUESDAY TO WEDNESDAY, PLUS INCREASED THE TEMPERATURES AND
DEW POINTS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

GOETSCH/HUETTL
Hazardous weather outlook, Jun 8, 11:12 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT WED JUN 8 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1112 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO THIS EVENING. ISOLATED SHOWERS
AND THUNDERSTORMS WILL MOVE OUT OF EAST-CENTRAL ILLINOIS BY AROUND
NOON TODAY...HOWEVER...THIS THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

A LARGE COMPLEX OF THUNDERSTORMS OVER NORTH CENTRAL IOWA IS EXPECTED
TO TRACK SOUTHEAST INTO CENTRAL ILLINOIS THIS AFTERNOON. THE AIR MASS
AHEAD OF THESE STORMS WILL BECOME VERY UNSTABLE WITH THE PRIMARY
THREAT FROM THE STORMS THIS AFTERNOON BEING FROM DAMAGING STRAIGHT
LINE WINDS AND A LESSER THREAT OF HAIL. AREAS ALONG AND WEST OF THE
ILLINOIS RIVER SHOULD SEE THE THUNDERSTORMS MOVE IN BETWEEN 2 AND 4
PM...WITH LOCATIONS FURTHER EAST AND SOUTH SEEING THE STORMS DEVELOP
AFTER 4 PM. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD SLOWLY
DIMINISH AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS CENTRAL AND SOUTHEAST
ILLINOIS FROM THURSDAY THROUGH SATURDAY AS A SERIES OF WEAK WEATHER
DISTURBANCES INTERACTS WITH A VERY WARM AND UNSTABLE AIR MASS OVER
THE MIDWEST. THERE IS A SLIGHT CHANCE FOR ADDITIONAL SEVERE
THUNDERSTORMS ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...ROUGHLY FROM 200 PM THROUGH 900 PM.

HARDIMAN

In the hours before

Local storm report, Jun 8, 8:50 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
850 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
06/08/2005                   KNOX               IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN TOWN OF GALESBURG.

0215 PM     TSTM WND DMG     CAMDEN                  40.15N 90.77W
06/08/2005                   SCHUYLER           IL   LAW ENFORCEMENT

            SMALL LIMBS DOWN IN CAMDEN

0229 PM     DOWNBURST        IPAVA                   40.35N 90.32W
06/08/2005                   FULTON             IL   EMERGENCY MNGR

            POWER LINES DOWN 300 BLOCK BROADWAY IN IPAVA.

0255 PM     TSTM WND GST     2 W DELAVAN             40.37N 89.58W
06/08/2005  58 MPH           TAZEWELL           IL   TRAINED SPOTTER

            MEASURED WIND GUST 58 MPH.

0300 PM     TSTM WND DMG     PEORIA                  40.74N 89.61W
06/08/2005                   PEORIA             IL   EMERGENCY MNGR

            9 INCH LIVE TREE LIMB FELL ON A VAN...BREAKING WINDOWS.

0330 PM     TSTM WND DMG     3 S PETERSBURG          39.97N 89.85W
06/08/2005                   MENARD             IL   EMERGENCY MNGR

            2 LARGE TREES DOWN ON ROUTE 97 AT NEW SALEM STATE PARK.

0333 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
06/08/2005                   SANGAMON           IL   FIRE DEPT/RESCUE

            NUMEROUS TREE LIMBS AND POWER LINES DOWN IN CITY OF
            SPRINGFIELD. POWER POLE DOWN AT WABASH AND I 72.

0335 PM     TSTM WND DMG     2 E CHATHAM             39.67N 89.66W
06/08/2005                   SANGAMON           IL   PUBLIC

            TREES DOWN AND A SIGN BLOWN DOWN AT A MIDDLE SCHOOL.

0350 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
06/08/2005                   SANGAMON           IL   TRAINED SPOTTER

            NUMEROUS TREE LIMBS AND POWER LINES DOWN, LAWRENCE AND
            MONROE...OFF OF VETERANS PARKWAY.

0400 PM     TSTM WND DMG     EDINBURG                39.66N 89.39W
06/08/2005                   CHRISTIAN          IL   EMERGENCY MNGR

            POWER LINES DOWN.

0415 PM     TSTM WND DMG     TAYLORVILLE             39.52N 89.26W
06/08/2005                   CHRISTIAN          IL   EMERGENCY MNGR

            POWER LINES DOWN.

0458 PM     TSTM WND GST     5 W SHELBYVILLE         39.41N 88.90W
06/08/2005  57 MPH           SHELBY             IL   MESONET

            TIME ESTIMATED.

0540 PM     TSTM WND DMG     5 S ALTAMONT            38.99N 88.75W
06/08/2005                   EFFINGHAM          IL   EMERGENCY MNGR

            EMPTY SILO BLOWN OVER.

0550 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/08/2005                   EFFINGHAM          IL   EMERGENCY MNGR

            BRANCHES DOWN. POWER LINES DOWN.

0610 PM     TSTM WND DMG     2 W FLORA               38.67N 88.52W
06/08/2005                   CLAY               IL   EMERGENCY MNGR

            5 POWER POLES DOWN BETWEEN FLORA AND XENIA. POWER OUTAGES
            IN FLORA, XENIA, AND LOUISVILLE.

0625 PM     TSTM WND DMG     3 NE ROSSVILLE          40.41N 87.63W
06/08/2005                   VERMILION          IL   EMERGENCY MNGR

            TREE LIMBS DOWN BETWEEN ROSSVILLE AND HOOPESTON.

0625 PM     HAIL             3 NE ROSSVILLE          40.41N 87.63W
06/08/2005  0.75 INCH        VERMILION          IL   EMERGENCY MNGR

            EAST SIDE OF VERMILION COUNTY, BETWEEN ROSSVILLE AND
            HOOPESTON.

0635 PM     TSTM WND DMG     NEWTON                  38.99N 88.16W
06/08/2005                   JASPER             IL   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

GEELHART
Local storm report, Jun 8, 10:26 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1026 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     4 WSW PANA              39.36N 89.15W
06/08/2005  77 MPH           CHRISTIAN          IL   CO-OP OBSERVER

            REPORTED IN ROSAMOND. TWO 100 FT TREES BLOWN OVER. POWER
            LINES DOWN. PLAYGROUND EQUIPMENT DESTROYED. SWOP REPORT.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:33 AM CDTSevere Thunderstorm WarningILXWoodford53 min
Jun 9, 3:09 AM CDTSevere Thunderstorm WarningILXStark52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.